Florida, 2025

Damaging Wind in Florida, March 5, 2025

March 5, 2025 · NWS MLB · 1 event in 1 county or zone

A thunderstorm moving offshore produced a severe wind gust at the Daytona Beach International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm moving offshore produced a severe wind gust at the Daytona Beach International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 5, 12:23 PM EST, 1 hour earlier. Its key messages:

  • Issued at 504 AM EST Wed Mar 5 2025
  • A Marginal Risk for severe storms exists over northern areas of east central Florida today as a strong cold front moves across the region.
  • A Wind Advisory is in effect from Osceola and Brevard counties northward between 9AM to 5PM. Wind gusts up to 40 mph will be possible. It will remain breezy/gusty through Okeechobee and the Treasure Coast.
  • Fire sensitive conditions are expected Thursday and Friday with fire sensitive to critical conditions forecast.
  • Hazardous boating conditions through late week across the local waters as a result of strong winds and increasing seas.
Area forecast discussion, Mar 5, 12:23 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Melbourne FL
1223 PM EST Wed Mar 5 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 504 AM EST Wed Mar 5 2025

- A Marginal Risk for severe storms exists over northern areas of
  east central Florida today as a strong cold front moves across
  the region.

- A Wind Advisory is in effect from Osceola and Brevard counties
  northward between 9AM to 5PM. Wind gusts up to 40 mph will be
  possible. It will remain breezy/gusty through Okeechobee and the
  Treasure Coast.

- Fire sensitive conditions are expected Thursday and Friday with
  fire sensitive to critical conditions forecast.

- Hazardous boating conditions through late week across the local
  waters as a result of strong winds and increasing seas.

&&

.UPDATE...
Issued at 844 AM EST Wed Mar 5 2025

Current-Tonight...KMLB 88D showing some pre-frontal, fast-moving,
shower activity across ECFL this morning. This ISOLD to WDLY SCT
threat will likely continue out ahead of an approaching line of
showers and ISOLD lightning storms that will eventually push into
north Lake and north Volusia counties by late in the morning or
early afternoon. The bulk of this activity will lie across the
Orlando metro by mid afternoon, and should be on a weakening trend
further south across ECFL into late afternoon-early evening.
Primary impacts include occasional to frequent cloud-to-ground
lightning strikes, gusty to damaging winds (up to 60 mph), small
hail, and brief downpours. An ISOLD brief tornado threat will also
be in play, especially across/north of the I-4 corridor. As
activity diminishes and clears the Treasure Coast this evening,
the cold front will push down the peninsula with much drier
conditions.

Else, a Wind Advisory (9am-5pm) is in place from Brevard and Osceola
northward for windy/gusty conditions out ahead of an approaching
strong cold front. Expect S/SSW winds to increase to 20-25 mph with
frequent higher gusts, up to 40 mph at times across much of the
area. It will also remain breezy/gusty across Okeechobee and the
Treasure Coast. Winds will veer further SW/W and slowly diminish a
bit after the precip pushes through. However, the pressure
gradient remains rather tight and expect WRLY winds this evening
and overnight still in upwards of 20 mph sustained with higher
gusts continuing.

After a mild night with lows mainly in the 60s and under
increasing cloud cover, our max temps will still realize U70s to
around 80F north of I-4 with L-M80s expected southward.
Temperatures will gradually fall back down as precip moves
through. Cooler tonight with lows in the L-M50s, except U40s
across portions of north Lake and north Volusia counties.

&&

.PREVIOUS DISCUSSION...
Issued at 504 AM EST Wed Mar 5 2025

Today...Breezy to windy southwest flow around 15-25 mph develops
this morning ahead of a strong cold front. The highest associated
wind gusts look to be focused from Brevard and Osceola counties
northward with HREF and NBM probabilities suggesting moderate to
high confidence for wind gusts of 35 mph. Therefore, have issued a
Wind Advisory to include Lake, Volusia, Seminole, Orange,
Osceola, and Brevard counties from 9am to 5pm.

A fast moving line of showers and storms makes its approach toward
Lake and Volusia county around 11am-12pm. Well ahead of the line,
CAMs suggest isolated offshore moving showers developing across
Okeechobee and the Treasure Coast counties. The highest coverage of
showers (60-80%) moves through the Orlando metro early this
afternoon with coverage decreasing as the line moves south of
Melbourne/ Lake Kissimmee (30-50%). Although skies remain cloudy,
CAMs continue to suggest enough surface instability to support
strong to marginally severe storms, particularly from Melbourne/
Lake Kissimmee northward. The greatest hazards associated with
strong to marginally severe storms include frequent lightning
strikes, damaging wind gusts, small hail, and locally heavy
rainfall. Although model sounding profiles suggest a unidirectional
profile, or perhaps even slightly veering, low level shear profiles
around 35-40 kts could support a brief, weak tornado. Showers and
storms move south of the Treasure Coast and Lake Okeechobee early
this evening with dry conditions overnight.

Afternoon temperatures warm into the low to mid 80s for most,
although areas across northern Lake and northern Volusia could be
limited to the upper 70s. A much drier and cooler airmass begins to
build overnight behind the front with low temperatures falling into
the low to mid 50s. Portions of Volusia and northern Lake cool into
the upper 40s.

Thursday-Saturday...Breezy and gusty west to southwest flow on
Thursday will continue to advect a dry airmass across the area.
Temperatures fall below normal tomorrow with highs ranging the mid
60s to lower 70s. The coldest morning will occur Friday with much
of the area falling into the 40s. Winds become light and variable
through the day Friday as high pressure builds from the west.
After a brief cool down, temperatures quickly recover into late
week with highs in the mid to upper 70s on Friday and low to mid
80s on Saturday. Sensitive fire weather concerns will be the
dominant hazard through the the period, especially on Thursday
when gusty winds combine with critical RH values. No mentionable
precip Thursday and Friday with a slight chance of showers
returning across the north late Saturday night.

Sunday-Wednesday...Uncertainty exists in the extended forecast.
The next cold front looks to approach the area early next week,
but there are model disagreements in its timing and evolution. A
deterministic GFS solution pushes a weak area of low pressure
across the lower southeast, dragging a cold front across the
Florida peninsula late Sunday. The deterministic ECMWF pushes a
much broader area of low pressure across the northeast Gulf and
across the Florida peninsula Sunday, followed by a cold front
passage Monday. The current forecast calls for increasing rain
chances areawide on Sunday with the greatest coverage (50-60%)
focused from Orlando / Cape Canaveral northward. Precip coverage
(20-30%) lingers into Monday and Tuesday. However, conditions
could trend drier much quicker if a GFS solution is realized. A
large temperature gradient in place on Sunday will promote highs
in the upper 70s across the north and mid 80s across the south. A
cool down is then forecast into Monday and Tuesday with highs in
the 70s and lows mostly in the 50s.

&&

.MARINE...
Issued at 504 AM EST Wed Mar 5 2025

Today...Hazardous to dangerous boating conditions today as a
strong cold front approaches the waters this morning. Gusty south
winds veer southwest ahead of the front. Gale Warnings are
currently in effect for offshore Volusia and offshore Brevard.
Here, south to southwest winds of 25-30 kts are forecast with
frequent gusts to 35 knots. Small Craft Advisories are currently
in effect for the remaining legs of the local Atlantic waters, and
south to southwest winds increase to 20-25 kts with occasional
gusts to Gale Force. Seas 5-8 ft. A quick moving line of showers
will move southeast across the waters this afternoon and evening.
A few strong to marginally severe storms will be possible,
especially from Cape Canaveral northward. Ahead of the main line,
isolated to scattered showers are forecast across the Brevard and
Treasure Coast waters.

Tonight-Thursday...Gusty winds veer west-northwest behind the
front tonight. The Small Craft Advisory for nearshore Volusia
becomes upgraded to a Gale Warning at 7 PM as winds increase to 20
to 30 kts with frequent gusts to 35 kts. Otherwise, Gale Warnings
remain in effect for offshore Volusia and offshore Brevard with
Small Craft Advisories continuing for the remaining legs. Winds
begin a diminishing trend after sunrise tomorrow. Small Craft
Advisories will begin to transition to "Small Craft Exercise
Caution" wording across the nearshore waters by late morning as
winds diminish to 15- 20 kts. An extension of Small Craft
Advisories will likely be needed offshore through at least
tomorrow afternoon for continuing winds of 25-30 kts. Seas of 5-7
ft building to 8-11 ft offshore. Frontal precip moves south of the
Treasure Coast waters early this evening with dry conditions
building into Thursday.

Friday-Sunday... Variable winds less than 10 kts on Friday. Offshore
winds then increase to 10-15 kts on Saturday, further increasing to
15-20 kts offshore Sunday. Seas of 4-6 ft over the Gulf Stream
Friday subside to become 2-3 ft area wide by Saturday. Dry Friday
and Saturday with precip chances returning Sunday.

&&

.AVIATION...
(18Z TAFs)
Issued at 1210 PM EST Wed Mar 5 2025

VFR conditions mainly outside of convection through the TAF
period. S/SW winds this afternoon ahead of an approaching cold
front with gusts 25-35 kt. A line of SHRA/iso TSRA will quickly
move from NW to SE across the area, with a weakening trend on
approach to MLB-SUA. Have maintained a 2-hr TEMPOs for MVFR
conditions and wind gusts around 35 KT for MCO-SFB-LEE-DAB through
20Z. Winds veer W behind the front and will remain gusty into
tonight into Thu producing crosswind issues at MCO. Winds will
remain elevated through Thursday with WNW winds 15-20 KT with
gusts up to 25 KT.

&&

.FIRE WEATHER...
Issued at 504 AM EST Wed Mar 5 2025

Thursday-Friday...A post frontal airmass will promote sensitive
fire weather concerns Thursday and Friday. West-northwest winds
between 10-20 mph combined with critical RH values ranging the
upper 20s to mid 30s will produce near Red Flag conditions on
Thursday. Critical RHs in the mid 20s to mid 30s will continue to
promote fire sensitivities on Friday, especially west of I-95.
Winds become light and variable Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  48  68  44  72 /   0   0   0   0
MCO  51  68  46  75 /   0   0   0   0
MLB  51  70  46  74 /   0   0   0   0
VRB  52  72  45  76 /   0   0   0   0
LEE  48  67  44  75 /   0   0   0   0
SFB  50  68  45  75 /   0   0   0   0
ORL  51  68  47  75 /   0   0   0   0
FPR  51  72  44  76 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 5 PM EST this afternoon for FLZ041-044>046-
     053-141-144-247-347-447-547-647-747.

AM...Small Craft Advisory until 7 PM EST this evening for AMZ550.

     Gale Warning from 7 PM this evening to 10 AM EST Thursday for
     AMZ550.

     Small Craft Advisory until 10 AM EST Thursday for AMZ552-555-575.

     Gale Warning until 10 AM EST Thursday for AMZ570-572.

&&

UPDATE...Sedlock
AVIATION...Watson
Hazardous weather outlook, Mar 5, 10:02 AM EST, 3 hours 21 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1002 AM EST Wed Mar 5 2025

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-060200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1002 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

.THUNDERSTORM IMPACT...
A Marginal Risk for severe storms exists over northern areas of
east central Florida today as a strong cold front moves across the
region. Strong to marginally severe storms will be capable of
frequent lightning strikes, damaging wind gusts, small hail, and
locally heavy rainfall. A brief weak tornado cannot be ruled out.

.HIGH WIND IMPACT...
A Wind Advisory is in effect from Osceola and Brevard counties
northward between 9AM to 5PM. Wind gusts up to 40 mph will be
possible. Conditions will remain breezy and gusty across Okeechobee
County and the Treasure Coast. Residents and visitors should secure
outdoor objects.

.RIP CURRENT AND SURF IMPACT...
A high risk of life-threatening rip currents exists at all central
Florida Atlantic beaches. A strong southerly longshore current could
pull swimmers into deeper waters, making them more susceptible to
rip currents. Entering the water is highly discouraged. If caught in
a rip current, relax and float. Don't swim against the current. If
able, swim in a direction following the shoreline. If unable to
escape, face the shore and call or wave for help.

.WIND AND SEA IMPACT...
Hazardous to dangerous boating conditions are forecast as a
strong cold front moves across the region. A Gale Warning is in
effect for the offshore waters of Volusia and Brevard with south to
southwest winds of 25 to 30 knots and frequent gusts to 35 knots.
Small Craft Advisories are in effect for the remaining marine legs
through Jupiter Inlet. Seas building 5 to 8 feet.

.FIRE WEATHER IMPACT...
Dry fuels and gusty winds will lead to fire sensitivities today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
At least a Moderate risk of dangerous rip currents is forecast
through late week.

Boating conditions will remain hazardous Thursday behind a cold
front.

West-northwest winds between 10 to 20 mph and dry conditions will
lead to enhanced fire sensitivities on Thursday. Winds diminish
into Friday, although dry conditions persist.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Sedlock/Law

In the hours before

Special weather statement, Mar 5, 12:44 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1244 PM EST Wed Mar 5 2025

FLZ041-044-051815-
Northern Lake County FL-Inland Volusia FL-
1244 PM EST Wed Mar 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAKE AND CENTRAL
VOLUSIA COUNTIES THROUGH 115 PM EST...

At 1244 PM EST, Doppler radar was tracking a strong thunderstorm near
Paisley, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pine Lakes, DeLand Highlands, Altoona, Lake Mack-Forest Hills, and
DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.

&&

LAT...LON 2913 8106 2912 8104 2908 8102 2888 8159
      2897 8166 2905 8166 2905 8164 2909 8164
      2926 8131 2927 8115
TIME...MOT...LOC 1744Z 243DEG 43KT 2905 8146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Watson

The radar

The Melbourne radar (KMLB), 125 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
March 5, 1:23 PM EST
Where
Volusia County, 1.21 mi W of (Dab)daytona Beach Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.180, -81.070

Daytona Beach International Airport measured a 50 knot wind gust from the west.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231640.